Springer Nature is making SARS-CoV-2 and COVID-19 research free. View research | View latest news | Sign up for updates

Time-inconsistent stochastic linear quadratic control for discrete-time systems


This paper is mainly concerned with the time-inconsistent stochastic linear quadratic (LQ) control problem in a more general formulation for discrete-time systems. The time-inconsistency arises from three aspects: the coefficient matrices depending on the initial pair, the terminal of the cost function involving the initial pair together with the nonlinear terms of the conditional expectation. The main contributions are: firstly, the maximum principle is derived by using variational methods, which forms a flow of forward and backward stochastic difference equations (FBSDE); secondly, in the case of the system state being one-dimensional, the equilibrium control is obtained by solving the FBSDE with feedback gain based on several nonsymmetric Riccati equations; finally, the necessary and sufficient solvability condition for the time-inconsistent LQ control problem is presented explicitly. The key techniques adopted are the maximum principle and the solution to the FBSDE developed in this paper.

This is a preview of subscription content, log in to check access.


  1. 1

    Anderson B D O, Moore J B. Linear Optimal Control. Englewood Cliffs: Prentice-Hall, 1971

  2. 2

    Bertsekas D P. Dynamic Programming and Optimal Control. Belmont: Athena Scientific, 1995

  3. 3

    Yong J M, Zhou X Y. Stochastic Controls: Hamiltonian Systems and HJB Equations. New York: Springer Science & Business Media, 1999

  4. 4

    Qiu L, Xu B G, Li S B. H 2/H control of networked control system with random time delays. Sci China Inf Sci, 2011, 54: 2615–2630

  5. 5

    Wang L Y, Guo G, Zhuang Y. Stabilization of NCSs by random allocation of transmission power to sensors. Sci China Inf Sci, 2016, 59: 067201

  6. 6

    Goldman S. Consistent plans. Rev Econ Stud, 1980, 47: 533–537

  7. 7

    Pliska S. Introduction to Mathematical Finance. Oxford: Blackwell Publishers, 1997

  8. 8

    Peleg B, Menahem E. On the existence of a consistent course of action when tastes are changing. Rev Econ Stud, 1973, 40: 391–401

  9. 9

    Pollak R. Consistent planning. Rev Econ Stud, 1968, 35: 185–199

  10. 10

    Vieille N, Weibull J. Multiple solutions under quasi-exponential discounting. Econ Theory, 2009, 39: 513–526

  11. 11

    Zhou X Y, Li D. Continuous-time mean-variance portfolio selection: a stochastic LQ framework. Appl Math Opt, 2000, 42: 19–33

  12. 12

    Laibson D. Golden eggs and hyperbolic discounting. Quart J Econ, 1997, 112: 443–477

  13. 13

    Krusell P, Smith A A. Consumption-savings decisions with quasi-geometric discounting. Econometrica, 2003, 71: 365–375

  14. 14

    Bjork T, Murgoci A. A general theory of Markovian time inconsistent stochastic control problems. Working Paper, Stockholm School of Economics, 2009. 1–65

  15. 15

    Miller M, Salmon M. Dynamic games and the time inconsistency of optimal policy in open economies. Econ J, 1985, 95: 124–137

  16. 16

    Strotz R H. Myopia and inconsistency in dynamic utility maximization. Rew Econ Stud, 1955, 23: 165–180

  17. 17

    Hu Y, Jin H Q, Zhou X Y. Time-inconsistent stochastic linear-quadratic control. SIAM J Control Optim, 2012, 50: 1548–1572

  18. 18

    Ekeland I, Lazrak A. Being serious about non-commitment: subgame perfect equilibrium in continuous time. arXiv: math/0604264, 2006

  19. 19

    Ekeland I, Pirvu T A. Investment and consumption without commitment. Math Financ Econ, 2008, 2: 57–86

  20. 20

    Yong J. A deterministic linear quadratic time-inconsistent optimal control problem. Math Control Relat F, 2011, 1: 83–118

  21. 21

    Yong J. Deterministic time-inconsistent optimal control problems-an essentially cooperative approach. Acta Math Appl Sin-E, 2012, 28: 1–30

  22. 22

    Li X, Ni Y H, Zhang J F. Discrete-time stochastic linear-quadratic optimal control with time-inconsistency. IFAC-PapersOnLine, 2015, 48: 691–696

  23. 23

    Huang J H, Zhang D T. The near-optimal maximum principle of impulse control for stochastic recursive system. Sci China Inf Sci, 2016, 59: 112206

  24. 24

    Li X, Ni Y H, Zhang J F. On time-consistent solution to time-inconsistent linear-quadratic optimal control of discrete-time stochastic systems. arXiv:1703.01942, 2017

  25. 25

    Ni Y H, Zhang J F. Stochastic linear-quadratic optimal control without time-consistency requirement. Commun Inf Syst, 2015, 15: 521–550

  26. 26

    Ni Y H, Zhang J F, Krstic M. Time-inconsistent mean-field stochastic LQ problem: open-loop time-consistent control. arXiv:1607.06588, 2016

  27. 27

    Yong J M. Time-inconsistent optimal control problems and the equilibrium HJB equation. Math Control Relat F, 2012, 2: 271–329

  28. 28

    Hu Y, Jin H Q, Zhou X Y. Time-inconsistent stochastic linear-quadratic control: characterization and uniqueness of equilibrium. arXiv:1504.01152, 2015

  29. 29

    Ni Y H. Time-inconsistent mean-field stochastic linear-quadratic optimal control. In: Proceedings of the 35th Chinese Control Conference, Chengdu, 2016. 2577–2582

  30. 30

    Markowitz H. Portfolio selection. J Financ, 1952, 7: 77–91

  31. 31

    Rouge R, El Karoui N. Pricing via utility maximization and entropy. Math Financ, 2000, 10: 259–276

  32. 32

    Zhang H S, Wang H X, Li L. Adapted and casual maximum principle and analytical solution to optimal control for stochastic multiplicative-noise systems with multiple input-delays. In: Proceedings of the 51st IEEE Conference on Decision and Control, Maui, 2012. 2122–2127

  33. 33

    Zhang H S, Qi Q Y. Optimal control for mean-field system: discrete-time case. In: Proceedings of the 55th IEEE Conference on Decision and Control, Las Vegas, 2016. 4474–4480

  34. 34

    Peng S G. A general stochastic maximum principle for optimal control problems. SIAM J Control Optim, 1990, 28: 966–979

Download references


This work was supported by National Natural Science Foundation of China (Grant Nos. 61120106011, 61573221, 61633014). Qingyuan QI was supported by the Program for Outstanding Ph.D. Candidate of Shandong University.

Author information

Correspondence to Huanshui Zhang.

Rights and permissions

Reprints and Permissions

About this article

Verify currency and authenticity via CrossMark

Cite this article

Qi, Q., Zhang, H. Time-inconsistent stochastic linear quadratic control for discrete-time systems. Sci. China Inf. Sci. 60, 120204 (2017).

Download citation


  • time-inconsistency
  • open-loop equilibrium control
  • maximum principle
  • nonsymmetric Riccati equations